IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

Firm profitability and the network of organizational capabilities

  • Wagner, Friedrich
  • Milaković, Mishael
  • Alfarano, Simone

A Laplace distribution for firm profit rates (or returns on assets) can be obtained through the sum of many independent shocks if the number of shocks is Poisson distributed. Interpreting this as a linear chain of events, we generalize the process to a hierarchical network structure. The hierarchical model reproduces the observed distributional patterns of firm profitability, which crucially depend on the life span of firms. While the profit rates of long-lived firms obey a symmetric Laplacian, short-lived firms display a different behavior depending on whether they are capable of generating positive profits or not. Successful short-lived firms exhibit a symmetric yet more leptokurtic pdf than long-lived firms. Our model suggests that these firms are more dynamic in their organizational capabilities, but on average also face more risk than long-lived firms. Finally, short-lived firms that fail to generate positive profits have the most leptokurtic distribution among the three classes, and on average lose slightly more than their total assets within a year.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.sciencedirect.com/science/article/pii/S0378437110004917
Download Restriction: Full text for ScienceDirect subscribers only. Journal offers the option of making the article available online on Science direct for a fee of $3,000

As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

Article provided by Elsevier in its journal Physica A: Statistical Mechanics and its Applications.

Volume (Year): 389 (2010)
Issue (Month): 21 ()
Pages: 4769-4775

as
in new window

Handle: RePEc:eee:phsmap:v:389:y:2010:i:21:p:4769-4775
Contact details of provider: Web page: http://www.journals.elsevier.com/physica-a-statistical-mechpplications/

References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Bottazzi, Giulio & Dosi, Giovanni & Lippi, Marco & Pammolli, Fabio & Riccaboni, Massimo, 2001. "Innovation and corporate growth in the evolution of the drug industry," International Journal of Industrial Organization, Elsevier, vol. 19(7), pages 1161-1187, July.
  2. Alfarano, Simone & Milakovic, Mishael, 2008. "Does classical competition explain the statistical features of firm growth?," Economics Letters, Elsevier, vol. 101(3), pages 272-274, December.
  3. Bottazzi, Giulio & Secchi, Angelo, 2003. "Why are distributions of firm growth rates tent-shaped?," Economics Letters, Elsevier, vol. 80(3), pages 415-420, September.
  4. Giulio Bottazzi & Angelo Secchi, 2006. "Gibrat's Law and diversification," Industrial and Corporate Change, Oxford University Press, vol. 15(5), pages 847-875, October.
  5. S. V. Buldyrev & F. Pammolli & M. Riccaboni & K. Yamasaki & D.-F. Fu & K. Matia & H. E. Stanley, 2007. "A generalized preferential attachment model for business firms growth rates," The European Physical Journal B - Condensed Matter and Complex Systems, Springer, vol. 57(2), pages 131-138, 05.
  6. Giulio Bottazzi & Angelo Secchi, 2005. "Explaining the Distribution of Firms Growth Rates," LEM Papers Series 2005/16, Laboratory of Economics and Management (LEM), Sant'Anna School of Advanced Studies, Pisa, Italy.
  7. Amaral, L.A.N. & Gopikrishnan, P. & Plerou, V. & Stanley, H.E., 2001. "A model for the growth dynamics of economic organizations," Physica A: Statistical Mechanics and its Applications, Elsevier, vol. 299(1), pages 127-136.
  8. José Fariñas & Lourdes Moreno, 2000. "Firms' Growth, Size and Age: A Nonparametric Approach," Review of Industrial Organization, Springer, vol. 17(3), pages 249-265, November.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:eee:phsmap:v:389:y:2010:i:21:p:4769-4775. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.